Hail, Piatt
- When
- March 31, 12:23 PM CST to 12:28 PM CST
- Where
- Piatt County, Monticello
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -88.570
A cold front triggered scattered strong thunderstorms across central Illinois during the afternoon of March 31st. A few of the storms produced penny-sized hail and brief downpours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered strong thunderstorms across central Illinois during the afternoon of March 31st. A few of the storms produced penny-sized hail and brief downpours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 11:53 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1253 PM CDT THU MAR 31 2016 .UPDATE... Issued at 1044 AM CDT Thu Mar 31 2016 Update the forecast today to make a few adjustments to chances of showers and thunderstorms today along with sky cover adjustments with large breaks in low clouds occuring this morning over central IL. SPC continues slight risk of severe storms this afternoon east of I-55 with 15% risk of large hail and damaging wind gusts and 5% risk of tornadoes. Unseasonably mild day ahead of cold front with highs in the upper 60s and lower 70s, expect lower 60s by Galesburg where cold front nears at midday. Breezy sw winds of 15 to 25 mph and gusts of 25 to 35 mph ahead of cold front and veer more westerly by days end behind the cold front. Late morning surface map shows strong 993 mb low pressure over nw corner of IL near the western WI/IL border with its cold front extending into far eastern IA and far nw IL and thru central MO. Radar mosaic already shows a broken line of thunderstorms developing near and just ahead of cold front near IA/IL border with large hail (1 inch) already reported in Clinton, IA near the MS river around 1030 am. One thunderstorm cell over north central Knox county and tracking ne toward Kewanee. Hi-res models lift low pressure ne into northern lower MI by mid afternoon, while pulling the cold front between 17Z-23Z (noon-6 pm) this afternoon, reaching Galesburg 1st and Lawrenceville/Wabash river last. Strong bulk shear of 60-80 kts and mixed layer capes peaking from 1200-2200 j/kg from I-55 east this afternoon supports SPC's slight risk of severe storms. Large hail, damaging wind gusts and a few tornadoes possible in eastern IL this afternoon. && .SHORT TERM...(Today) ISSUED AT 326 AM CDT Thu Mar 31 2016 Main concern across central and southeast Illinois today revolves around the potential severe thunderstorm threat as a large/strong storm system continues to impact the area. Latest surface analysis had low pressure centered over eastern Iowa, with a trailing cold front extending southwest into the southern Plains. The surface low is nearly co-located with a vigorous upper level wave, and both features will continue to track northeast today. This will eventually result in the trailing cold front exiting the forecast area to the east by around 00Z tonight. Scattered showers/storms continue to be expected in the warm sector well to the east of the approaching cold front. However, think we are already beginning to see the initial development of the storms that will be our bigger concern by this afternoon along a broken line from east of Kansas City into eastern Oklahoma. The models are in pretty good agreement of developing an instability axis (CAPE values in excess of 2000 J/KG) in the vicinity of the I-55 corridor by around 18Z. This instability will be co-located with bulk shear values in excess of 60 kts. Expect cells to really take off in this area by early afternoon, eventually forming into a line and racing to the east/northeast. All severe weather types are possible in this scenario. This area is well depicted by the latest SPC Day1 Outlook. The storms should move out of the forecast area fairly quickly, with the main threat expected to be east of the area by late afternoon/early evening. .LONG TERM...(Tonight through Wednesday) ISSUED AT 326 AM CDT Thu Mar 31 2016 Main focus for this part of the forecast will be with strong winds on Saturday, and potential for near freezing temperatures Saturday night and Monday night. Line of showers and thunderstorms accompanying the front should exit the far southeast CWA early this evening. Shortwave currently dropping southward along the Montana/North Dakota border still progged to sweep across Illinois early Friday. Scattered showers will accompany it, moving into the far northwest CWA late tonight, but mainly affecting areas from about I-72 northward on Friday. Powerful 150 knot jet streak progged to shift along the Minnesota/Ontario border Saturday morning as broad upper trough overspreads the Midwest. Accompanying surface boundary will track across the Great Lakes region, with dry conditions expected this far south. However, windy conditions will overspread the region as this boundary passes. Bufkit momentum transfer parameters indicate potential for 30-35 mph winds off the NAM soundings and 40-45 mph from the GFS. Favored more of a NAM/ECMWF blend which still resulted in some gusts of 40-45 mph north of I-72 late morning and early afternoon. Wind advisory may eventually be needed for that area, but still kind of early for one at this time. Upper trough to shift eastward later this weekend, with a secondary surge Monday evening. Overnight lows Saturday night and Monday night both expected to be just below freezing across nearly all of the forecast area. While such temperatures are still within climatological normals for freezes, vegetation had an early start from the milder weather this month and some impacts could be felt. Dew points in the lower-mid 20s suggest some potential for temperatures to dip a bit lower. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1255 PM CDT Thu Mar 31 2016 992 mb low pressure along the eastern WI/IL border early this afternoon has a cold front approaching the IL river and extending into southeast MO. A prefrontal trof with develop band of thunderstorms was just east of I-55 and just east of BMI and SPI and currently over DEC. This band of thunderstorms with MVFR conditions will spread into CMI in next hour and last about an hour. This band will be associated with the slight risk of severe thunderstorms over eastern IL through mid afternoon. Carried vcsh behind this band over rest of central IL this afternoon with MVFR ceilings likely. Breezy sw winds 15-20 kts and gusts of 25-33 kts ahead of cold front to veer westerly behind cold front as the front moves from the IL river to east of CMI and DEC around 21-22Z. West winds to diminish to less than 10 kts after sunset this evening, and then WSW winds pick back up to 10-15 kts and gusts to near 20 kts between 14-15Z Fri. An upper level short wave/trof over the Dakotas to track into the upper MS river valley by 18Z/Fri and keep MVFR to low end VFR clouds and isolated light rain showers around on Friday. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...07 SHORT TERM...BAK LONG TERM...Geelhart AVIATION...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1139 AM CDT THU MAR 31 2016 ILZ027>031-036-037-040>042-047>051-011100- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 1139 AM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON. THE STORMS MAY PRODUCE A FEW STRONG WIND GUSTS OR SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-043>046-052>057-061>063-066>068-071>073-011100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE- PIATT-RICHLAND-SHELBY-VERMILION- 1139 AM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EXIT EAST OF ILLINOIS BY SUNSET. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON. DAMAGING WIND GUSTS...LARGE HAIL...AND A FEW TORNADOES ARE POSSIBLE EAST OF I-55. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND SUNDAY MORNINGS AND AGAIN TUESDAY MORNING. THESE FREEZING TEMPERATURES POSE A HAZARD TO SENSITIVE EARLY SEASON PLANT GROWTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON BETWEEN NOON AND 6 PM. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
805 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 W BISMARCK 40.27N 87.66W
03/31/2016 M1.80 INCH VERMILION IL CO-OP OBSERVER
24 HOUR TOTAL
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN PHILADELPHIA 39.92N 90.12W
03/31/2016 M1.72 INCH CASS IL CO-OP OBSERVER
24 HOUR TOTAL
&&
25The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626091, 626092.